Management of Tardive Movement Disorders

Tardive movement disorders develop in a small proportion of people who take antipsychotic medications. These tardive disorders (TDS) consist of a wide range of involuntary muscular movements, including Tardive Dyskinesia. If someone is concerned they might have a TDS, this should be discussed with their provider. TDS are more common in people who take antipsychotic medication for many years, who are older than 55 years, or who have a history of alcohol or other substance misuse. Most newer antipsychotic medications can cause TDS, though they do so at a much lower rate than the older high-potency antipsychotic medications. The longitudinal course of TDS is variable. TDS can remain mild, improve, or worsen over time. There are a number of approaches to treating TDS. Alternatives include lowering of medication dosage or changing to a medication with less dopamine activity. Quetiapine has a relatively low risk for TDS. Clozapine has very little or no risk for TDS. Anxiety makes movement disorders worse. If TDS are bothersome and do not adequately improve with the above strategies, guidelines recommend adding medication treatment with a reversible inhibitor of the vesicular monoamine 2 transporter (e.g., deutetrabenazine, tetrabenazine, valbenazine). Some spasmodic TDS can be treated using botulinum toxin.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X